2026/2027 Proctored Exam Study Guide
200 Verified Questions & Answers with NGN
Case Studies & Rationales
SECTION 1: NGN UNFOLDING CASE STUDIES
Case Study 1: Community-Acquired Pneumonia
Scenario: A 68-year-old male patient is admitted with community-acquired
pneumonia. Vital signs: temperature 38.9°C (102°F), heart rate 102 bpm,
respiratory rate 24/min, oxygen saturation 88% on room air. He is confused and
coughing productive yellow sputum.
Question 1
Highlight the findings that require immediate intervention. (Select all that
apply)
A) Temperature 38.9°C (102°F)
B) Heart rate 102 bpm
C) Respiratory rate 24/min
D) Oxygen saturation 88%
E) Confusion
F) Productive cough
Correct Answer: D and E
Rationale: Oxygen saturation 88% indicates hypoxemia requiring immediate
oxygen therapy. Confusion in an older adult may indicate hypoxia, hypercapnia, or
sepsis. These are life-threatening priorities. Fever, tachycardia, tachypnea, and
productive cough are important but not immediate priorities .
,Question 2
The patient's condition improves and oxygen is weaned to nasal cannula at 2
L/min. The nurse notes new-onset confusion and decreased responsiveness.
What is the most likely cause?
A) Carbon dioxide narcosis
B) Hypoglycemia
C) Stroke
D) Medication side effect
Correct Answer: A
Rationale: Patients with COPD or chronic hypoventilation may rely on a hypoxic
drive. Oxygen therapy can reduce this drive, causing CO₂ retention (hypercapnia)
and CO₂ narcosis with confusion and decreased responsiveness. This is a medical
emergency .
Question 3
The provider orders an arterial blood gas. Results: pH 7.30, PaCO₂ 58 mm
Hg, PaO₂ 70 mm Hg. Which acid-base imbalance is present?
A) Metabolic acidosis
B) Metabolic alkalosis
C) Respiratory acidosis
D) Respiratory alkalosis
Correct Answer: C
Rationale: Respiratory acidosis is pH <7.35 with PaCO₂ >45 mm Hg. The pH is
7.30 (acidotic) and PaCO₂ is 58 mm Hg (elevated), indicating carbon dioxide
retention as the cause of acidosis .
Case Study 2: Heart Failure Exacerbation
Scenario: A client with heart failure is receiving furosemide and digoxin. The
nurse is monitoring laboratory values.
,Question 4
Which laboratory value requires priority intervention?
A) Potassium 3.2 mEq/L
B) Sodium 138 mEq/L
C) Calcium 9.0 mg/dL
D) Magnesium 2.0 mEq/L
Correct Answer: A
Rationale: Hypokalemia (K⁺ <3.5 mEq/L) increases the risk of digoxin toxicity,
which can cause life-threatening dysrhythmias. Furosemide is a loop diuretic that
causes potassium wasting .
Question 5
A client with acute pulmonary edema is receiving furosemide. Which
assessment finding indicates the medication is effective?
A) Decreased crackles in lung bases
B) Increased blood pressure
C) Decreased urine output
D) Increased respiratory rate
Correct Answer: A
Rationale: Furosemide reduces preload by promoting diuresis, decreasing
pulmonary congestion. Decreased crackles indicates reduced fluid in the lungs.
Blood pressure should decrease (not increase) with reduced fluid volume .
Question 6
A client is 2 hours post-cardiac catheterization via the femoral artery. Which
finding requires immediate intervention?
, A) Pulse rate 72 bpm k k k
B) Blood pressure 130/80 mmHg k k k
C) Expanding hematoma at insertion site k k k k
D) Pedal pulses +2 bilaterally
k k k
CorrectAnswer: C k k
Rationale: An expanding hematoma indicates active bleeding at the arterial
k k k k k k k k k
puncture site, which can lead to significant blood loss, hypovolemic shock, and limb
k k k k k k k k k k k k k
ischemia. The nurse should apply firm pressure 1-2 cm above the insertion site and
k k k k k k k k k k k k k k
notify the provider immediately .
k k k k k
Question 7 k
A client's PT/INR is 4.5 (therapeutic range for atrial fibrillation is 2.0–3.0).
k k k k k k k k k k k
There is no active bleeding. What should the nurse do?
k k k k k k k k k k
A) Administer the next warfarin dose as ordered k k k k k k
B) Hold the next dose and notify the provider
k k k k k k k
C) Administer vitamin K immediately k k k
D) Increase the next warfarin dose k k k k
CorrectAnswer: B k k
Rationale: An INR of 4.5 is supratherapeutic and significantly increases bleeding
k k k k k k k k k k
risk. The nurse should hold the next dose and notify the provider for further
k k k k k k k k k k k k k k
instructions. Vitamin K is reserved for active bleeding or INR >10.0 .
k k k k k k k k k k k k
Question 8 k
A client with new-onset atrial fibrillation has a heart rate of 140 bpm and blood
k k k k k k k k k k k k k k
pressure 100/60 mmHg. The nurse should prepare for which intervention?
k k k k k k k k k k
A) Synchronized electrical cardioversion k k
B) Defibrillation